Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Memphis, TN

March 19, 2018Lee County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 19, 2018, 4:23 PM CDT for Lee County, Prentiss County, Tishomingo County, Mississippi. It was in force for 52 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 4:23 PM CDT (21:23 UTC)
Expired
Mar 19, 2018, 5:15 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 4:27 PM CDTFUNNEL CLOUDE Baldwyn, MSFUNNEL CLOUD SPOTTED JUST EAST OF BALDWYN.
Mar 19, 4:33 PM CDTHAIL 1Ne Marietta, MSMARBLE TO QUARTER SIZED HAIL IN THE COMMUNITY OF NEW SITE.
Mar 19, 4:40 PM CDTHAIL 1.5E Marietta, MSLARGE HAIL APPROXIMATELY ONE AND A HALF INCHES REPORTED.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSSEVERAL LARGE TREES UPROOTED.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSSEVERAL LARGE TREES UPROOTED. POSSIBLE TORNADO.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSLARGE OAK TREE DOWN ON HOUSE IN BELMONT.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSLARGE TREE DOWN ON RAILROAD TRACKS.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSROOF DAMAGE TO TWO APARTMENTS.
Mar 19, 4:45 PM CDTTSTM WND DMGBelmont, MSHOME DAMAGED IN BELMONT. SHINGLES TORN OFF AND PIECES OF LUMBER PENETRATED ROOF. FENCE BLOWN OVER.
Mar 19, 4:52 PM CDTHAIL 1.75S Marietta, MSLARGE HAIL ONE AND THREE QUARTER INCH SOUTH OF MARIETTA.
Mar 19, 4:53 PM CDTHAIL 2.5Belmont, MSTENNIS BALL SIZED HAIL FALLING JUST WEST OF BELMONT.
Mar 19, 4:53 PM CDTHAIL 2.5Dennis, MSTENNIS BALL SIZED HAIL FALLING IN DENNIS.
Mar 19, 4:55 PM CDTFUNNEL CLOUDBelmont, MSFUNNEL CLOUD CROSSING HIGHWAY 25 NEAR BELMONT.
Mar 19, 4:55 PM CDTFUNNEL CLOUDBelmont, MSFUNNEL CLOUDY CROSSING HIGHWAY 25 NEAR BELMONT.
Mar 19, 4:55 PM CDTTORNADO1 E Belmont, MSAN EF-0 TORNADO WITH AN INTERMITTENT PATH WAS CONFIRMED BY AN NWS STORM SURVEY ON THE EAST SIDE OF BELMONT.
Mar 19, 5:00 PM CDTHAIL 2.75Dennis, MSBASEBALL SIZED HAIL ON COUNTY ROAD 17.
Mar 19, 5:20 PM CDTHAIL 1.51 E Golden, MSPING PONG SIZED HAIL JUST EAST OF GOLDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS54 KMEG 192123
SVRMEG
MSC081-117-141-192215-
/O.NEW.KMEG.SV.W.0031.180319T2123Z-180319T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
423 PM CDT MON MAR 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southern Prentiss County in northeastern Mississippi...

* Until 515 PM CDT

* At 423 PM CDT, a severe thunderstorm was located near Wheeler, or
  near Baldwyn, moving east at 50 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Baldwyn, Tishomingo State Park, Guntown, Belmont, Tishomingo,
  Burton, Wheeler, Marietta, Golden, Paden, Thrasher, Dennis, Moores
  Mill, Bloody Springs, Carter Branch, Mingo, Hobo Station,
  Petertown, Frankstown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3446 8816 3446 8866 3460 8865 3470 8812
TIME...MOT...LOC 2123Z 261DEG 45KT 3453 8854 

HAIL...2.00IN
WIND...60MPH
 
$$
1 follow-up statement
025 
WWUS54 KMEG 192204
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
504 PM CDT MON MAR 19 2018

MSC117-192213-
/O.CAN.KMEG.SV.W.0031.000000T0000Z-180319T2215Z/
Prentiss MS-
504 PM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRENTISS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3446 8816 3446 8833 3447 8833 3446 8866
      3451 8866 3451 8854 3447 8854 3448 8833
      3466 8833 3470 8812
TIME...MOT...LOC 2203Z 261DEG 45KT 3461 8793 

$$

MSC081-141-192215-
/O.CON.KMEG.SV.W.0031.000000T0000Z-180319T2215Z/
Lee MS-Tishomingo MS-
504 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN LEE AND SOUTHERN TISHOMINGO COUNTIES...

At 503 PM CDT, a severe thunderstorm was located 9 miles north of
Belgreen, or 13 miles northwest of Russellville, moving east at 50
mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Baldwyn, Tishomingo State Park, Guntown, Belmont, Tishomingo, Golden,
Paden, Dennis, Moores Mill, Bloody Springs, Carter Branch, Mingo,
Petertown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northeastern
Mississippi.

LAT...LON 3446 8816 3446 8833 3447 8833 3446 8866
      3451 8866 3451 8854 3447 8854 3448 8833
      3466 8833 3470 8812
TIME...MOT...LOC 2203Z 261DEG 45KT 3461 8793 

HAIL...2.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:33 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 19, 2:33 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
233 PM CDT Mon Mar 19 2018

.DISCUSSION...
Focus on severe weather potential as front/dryline moves through the
region. Target area remains across eastern sections of the
forecast area with large hail, damaging winds and tornadoes
possible.

Significant airmass change expected for tonight resulting in northwest
flow for the next few days. High pressure will build into the region
for Thursday morning with strong radiation cooling expected. Temperatures
will dip to near freezing, thus we'll be keeping an eye out for
the possibility of frost/freeze conditions and any necessary headlines
in future forecasts.

The polar airmass will be short-lived as return flow begins by
Friday with a significant trough developing in the western us, this
will lead to a developing warm front over the region with readings
reaching the 70s in most areas by Saturday. The rainfall chance
will also continue over that time period as the front wobbles
across the region over the weekend eventually sagging south
into the Mid-South on day 6/7.

Longer term into next week is suggestive of deep southwest flow
and a significant  precipitation pattern developing over the Ohio
Valley/Middle Mississippi Valley. We will watch closely as it
relates to longer term response in our river levels.

 BELLES

&&

.AVIATION...
18Z TAF Set

Chances for SHRAS will occur near KMEM over the next hour and then
chances for SHRAS/TSRAS will shift to KMKL/KTUP through 21-22Z.
Low CIGS/VSBYS will be possible with the SHRAS and/or TSRAS. After
22Z, expect all TAF sites to be VFR until 4-9Z when MVFR CIGS will
spread back into the entire Mid-South. Chances for SHRAS will also
occur during the overnight to early morning hours thus have
mentioned VCSH wording. The low CIGS will stick around much of the
day. Winds will turn around to the south and increase in speed
to 10-15 KTS shortly. By 22Z, winds will be SW at all TAF sites
with speeds between 10-15 KTS and higher gusts. Winds will begin
to turn around to NW during the evening hours. Speeds may die down
some during the evening before increasing again during the
overnight to morning hours.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 19, 12:10 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1210 PM CDT Mon Mar 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1210 PM CDT Mon Mar 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe storms are possible through this afternoon, mainly along and
east of the Mississippi River. Large hail, damaging winds along with
tornadoes are possible.  The highest risk for severe weather is
located roughly east of a line from Paris, Tennessee to Ripley,
Mississippi to Aberdeen, Mississippi

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frost or light freeze is possible both Wednesday and Thursday
mornings across portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected across much of the Mid-South
today.

In the hours before

Special weather statement, Mar 19, 10:27 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
1027 AM CDT MON MAR 19 2018

MSZ002>004-191600-
Tippah MS-Marshall MS-Benton MS-
1027 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...

At 1026 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Holly Springs, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northern Marshall and Benton Counties
should monitor this storm closely.

LAT...LON 3473 8899 3470 8963 3495 8963 3500 8899
TIME...MOT...LOC 1526Z 259DEG 36KT 3481 8947
Special weather statement, Mar 19, 10:53 AM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
1053 AM CDT MON MAR 19 2018

MSZ003>005-191630-
Tippah MS-Benton MS-Alcorn MS-
1053 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Tippah County in northeastern Mississippi...
Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...

At 1053 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Snow Lake Shores, or 12 miles east of Holly
Springs, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Benton and western Alcorn Counties should monitor
this storm closely.

LAT...LON 3466 8930 3492 8930 3500 8879 3499 8877
      3466 8874
TIME...MOT...LOC 1553Z 257DEG 36KT 3480 8922
Local storm report, Mar 19, 11:20 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1120 AM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             RIPLEY                  34.73N 88.94W
03/19/2018  E1.00 INCH       TIPPAH             MS   PUBLIC

            COVERING GROUND

&&

JEB
Special weather statement, Mar 19, 11:45 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT MON MAR 19 2018

MSZ005-006-009-191715-
Tishomingo MS-Alcorn MS-Prentiss MS-
1145 AM CDT MON MAR 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Tishomingo County in northeastern Mississippi...
Eastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Thrashers, or near Booneville, moving east at
45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tishomingo...eastern Alcorn and northeastern Prentiss
Counties should monitor this storm closely.

LAT...LON 3472 8812 3458 8814 3460 8861 3500 8859
      3499 8820 3497 8818 3492 8816 3489 8810
TIME...MOT...LOC 1645Z 272DEG 39KT 3472 8851

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:23 AM CDTSpecial Weather StatementMEGCoahoma52 min
Mar 19, 4:38 AM CDTSpecial Weather StatementMEGYalobusha52 min
Mar 19, 5:31 AM CDTSpecial Weather StatementMEGChickasaw44 min
Mar 19, 8:57 AM CDTSevere Thunderstorm WarningMEGTunica33 min
Mar 19, 9:28 AM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica32 min
Mar 19, 9:54 AM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate36 min
Mar 19, 10:27 AM CDTSpecial Weather StatementMEGBenton, Marshall33 min
Mar 19, 10:53 AM CDTSpecial Weather StatementMEGBenton, Tippah37 min
Mar 19, 11:09 AM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Mar 19, 11:45 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo30 min
Mar 19, 12:10 PM CDTRiver Flood AdvisoryMEGDeSoto3 days
Mar 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLee, Prentiss, Tippah, Union53 min
Mar 19, 4:03 PM CDTTornado WarningMEGLee, Prentiss, Union27 min
Mar 19, 4:27 PM CDTTornado WarningMEGPrentiss, Tishomingo33 min
Mar 19, 4:38 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee67 min
Mar 19, 4:56 PM CDTTornado WarningMEGTishomingo19 min
Mar 19, 5:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.